Jump to content

Giving Beta Blockers to ICU patients who are on inotropes and/or paced

Posted
OphirRN OphirRN (New) New

So, I started working in a Cardiac Surgical ICU and the nurses constantly give beta blockers to patients on inotropic gtts and are paced w/ underlying heart blocks. This is super scary to me, considering the unit I work on is a Top 100 Cardiac Hospital in the country. Do others see this around in other ICU's??

SanFranSRNA

Specializes in CIC, CVICU, MSICU, NeuroICU. Has 5 years experience.

Need more info please

Dx

Type and dose of Inotrope

HB? 3 degrees? Brady?

What is the dose of beta blocker?

suanna

Specializes in Post Anesthesia. Has 30 years experience.

I work cardiac surgical ICU- I see it all the time. One of the most frequent complications post-open heard is A fib. Nationaly it occurs in about 20% of the post-op population. Metropolol has been shown to be a cheep, effective and safe intervention to get the occurance rate down to about 14%. If given carefully it can have only minor effect on the BP and CO/CI. It does have a major effect on atrial ectopy and heart rate. If you have a pacer (A-V) why would you care- use the pacer to control the slow heart rate and beta blocker to limit ectopy/tachycardia. As for inotropes or pressors I'd have to know a little more info to speak fully, but as a rule, minor increases in phenylephrine or epinepherine within established theraputic ranges is less important than controling ectopy and tachycardia. Lots of other issues need to be considered- SVR/SVRI, reason for the tachycardia (anemia, hypoxia, hypovolemia, hypocalcemia...) but I have given metropolol 2.5mg every 2-4hrs IVP for HR>92 as long as SBP remains>110 with drips in theraputic range and no escalation of the drips more than 20% post the metropolol dose. This is doubly important if the patient was on a beta blocker pre-op. Beta rebound can have a very detrimental effect on the post open heart patient.

alem-tsahai

Specializes in med-surg, step-down, ICU/CCU, ED.

^^ great info suanna!

I've seen beta blockers given to pts on positive inotropes plenty of times. It never made sense to me either, and no one was ever able to adequately explain it to me either. I worked on a Burn ICU when this was done (also MICU). pt would be on something like dopa and very tachycardic. Then they'd order 5mg lopressor IVP, HR would go down but unfortunately the BP would also take a nosedive and then it would be fluids fluids, up the drips, repeat process. It really annoyed me when I saw that happen.

Please keep the info coming!